Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Cleveland, OH

April 9, 2001Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 9, 2001, 3:11 PM EDT for Crawford County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 3:11 PM EDT (19:11 UTC)
Expired
Apr 9, 2001, 4:00 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:15 PM EDTHail 0.75Meadville, PADime size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 091911
SVRCLE
PAC039-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN PENNSYLVANIA...

* UNTIL 400 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF LINESVILLE...OR ABOUT 11
  MILES WEST OF MEADVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEADVILLE
  LINESVILLE

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$
FK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:36 PM EDT, 35 minutes earlier.

Area forecast discussion, Apr 9, 2:36 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
236 PM EDT MON APR 9 2001

MAKING A QUICK UPDATE TO DROP THE SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF THE WARNING AREA. ALSO RAISED TEMPERATURES IN MANY AREAS
DUE TO ADVANCING FRONT BACK TO THE NORTH.

VARIOUS OTHER CHANGES TO CLOUD COVER AND PRECIPITATION ALSO INCLUDED.

.CLE...
OH...SVR TSTM WATCH TIL 5 PM FOR OHZ013-014-023-033.
PA...SVR TSTM WATCH TIL 5 PM FOR PAZ003.

LOMBARDY

In the hours before

Local storm report, Apr 9, 12:51 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1251 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    WARREN                    OH   .75 INCH HAIL
04/09/01   TRUMBULL

LKW
Local storm report, Apr 9, 2:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
256 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LOWELLVILLE               OH   WIND DAMAGE
04/09/01   MAHONING                       TREES AND POWER LINES DOWN

0225 PM    CAMPBELL                  OH   .75 INCH HAIL
04/09/01   MAHONING

LKW
Special weather statement, Apr 9, 3:03 PM EDT, 8 minutes before
OHZ008>012-018>022-028>032-037-038-047-091935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT MON APR 9 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A LARGE PART OF
NORTH CENTRAL AND NORTHEAST OHIO.

FOR THE REST OF THE AFTERNOON...SCATTERED THUNDERSTORMS MAY OCCUR
OVER NORTH CENTRAL OHIO AND SOME MAY HAVE HAIL AND GUSTY WINDS.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:53 PM EDTSevere Thunderstorm WarningCLECrawford52 min
Apr 9, 3:43 PM EDTFlash Flood WarningCLECrawford2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.